Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS Columbia, SC

September 25, 2000Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 25, 2000, 5:33 PM EDT for Aiken County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 2000, 5:33 PM EDT (21:33 UTC)
Expired
Sep 25, 2000, 6:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 5:47 PM EDTThunderstorm Wind 50 EMonetta, SCEOC reported few trees down in Jones Crossroads area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 252133
SVRCAE
SCC003-252215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT MON SEP 25 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 27 MILES WEST OF WAGENER...OR ABOUT 10 MILES
  NORTHWEST OF AIKEN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAGENER AT 610 PM EDT
  PERRY...SALLEY AT 615 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:25 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 25, 2:25 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT MON SEP 25 2000

COLD FRONT MOVING EAST ACROSS ALABAMA DUE TO ARRIVE LATE TONIGHT.
LOW LEVEL JET 40 KNOTS...WELL-DEFINED OMEGA AND APPROACHING
SHORTWAVE SHOULD CAUSE SQUALL LINE TO DEVELOP TO OUR WEST DURING
EARLY EVENING AND PROGRESS EAST OVERNIGHT. MAIN CONCERN WILL BE
DAMAGING WINDS WITH THE STORMS. HIGH PRESSURE WILL BUILD INTO THE
AREA TUESDAY AND LINGER INTO THE EXTENDED. PREFER THE NGM/ETA
TEMPERATURES TONIGHT WITH COMPROMISE ON TUESDAY THEN WARMER ETA
TUESDAY NIGHT DUE TO MIXING.

EXTENDED MRF HAS LOW MOVING NORTHEAST INTO THE SOUTH ATLANTIC BY
WEEKEND. EUROPEAN MODEL DOES SHOW THIS WITH HIGH PRESSURE
DOMINATING. WILL LEAN TOWARD EUROPEAN AT THIS TIME KEEPING FORECAST
PARTLY CLOUDY THROUGH THE EXTENDED. TEMPERATURES A LITTLE BELOW
NORMAL.

FCSTID = 30
CAE   69  79  57  76 /  70   5   0   0
AGS   66  79  56  76 /  70   5   0   0
SSC   69  79  57  76 /  70   5   0   0
OGB   69  79  57  76 /  70   5   0   0

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Sep 25, 11:55 AM EDT, 5 hours 38 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-260000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1155 AM EDT MON SEP 25 2000

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS LATE THIS AFTERNOON INTO
TONIGHT...

A MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION THIS AFTERNOON IN
CONJUNCTION WITH AN APPROACHING COLD FRONT AND AN UPPER LEVEL
DISTURBANCE WILL AID THE DEVELOPMENT OF THUNDERSTORMS. THE MAIN
THREAT FROM THE STORMS WILL BE DAMAGING WINDS. THE STORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE
NIGHTTIME HOURS.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

SKYWARN STORM SPOTTER ACTIVATION MAY BE REQUIRED.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

L3M
Local storm report, Sep 25, 5:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA, SC
512 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     2 S WHITMIRE              SC   WIND DAMAGE
09/25/00   NEWBERRY                       HIGHWAY DEPT. REPORTED SEVERAL
                                          TREES DOWN

CDL
Local storm report, Sep 25, 5:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
530 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     7 NE SALUDA               SC   WIND DAMAGE
09/25/00   SALUDA                         MID CAROLINA ELECTRIC CO
                                          REPORTED NUMEROUS TREES
                                          DOWN.

500 PM     5 NNW LANCASTER           SC   WIND DAMAGE
09/25/00   LANCASTER                      YORK ELECTRIC REPORTED
                                          SEVERAL TREES DOWN.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda66 min
Sep 25, 4:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster61 min
Sep 25, 5:14 PM EDTSevere Thunderstorm WarningCAELexington61 min
Sep 25, 5:16 PM EDTSevere Thunderstorm WarningCAERichland59 min
Sep 25, 6:15 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw45 min
Sep 25, 6:23 PM EDTSevere Thunderstorm WarningCAELee, Sumter52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.